Kentucky, 2009

Hail and Damaging Wind in Kentucky, June 25, 2009

June 25, 2009 · NWS RLX · 2 events in 1 county or zone

A thunderstorm briefly pulsed to severe limits, otherwise brief downpours were the main story.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A thunderstorm briefly pulsed to severe limits, otherwise brief downpours were the main story.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 25, 7:59 AM EST, 4 hours 53 minutes earlier.

Area forecast discussion, Jun 25, 7:59 AM EST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
859 AM EDT THU JUN 25 2009

.SYNOPSIS...
MOISTURE INCREASES TODAY AS FRONT DROPS SOUTHEAST FROM GREAT
LAKES STATES. FRONT MOVES THROUGH FRIDAY. NEXT COLD FRONT EXPECTED
LATE SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
FEW SHOWERS AND THUNDERSTORMS MOVING SOUTHEAST ACROSS NORTHERN
AREAS THIS MORNING IN RESPONSE TO LOW LEVEL MOISTURE CONVERGENCE
AND THETA-E RIDGE. EXPECT MORNING CONVECTION TO CONTINUE MOVING
SOUTHEASTWARD FOR THE NEXT FEW HOURS...DIMINISHING BY NOON AS STORMS
MOVE OUT OF FAVORABLE SUPPORT.

STAGNANT PATTERN FINALLY BREAKS TODAY...AS UPPER LOW OFF OF
NORTHEAST COAST OPENS UP AND TRUDGES EASTWARD.  THIS ALLOWS A
SHORTWAVE TO BUST THROUGH THE GREAT LAKES BLOCKING RIDGE...CROSSING
THE NORTHERN GREAT LAKES THIS EVENING.  THIS WILL LEND SOME SUPPORT
TO AFTERNOON SHRA/TSRA DEVELOPMENT. HAVE CHANCE POPS ACROSS ROUGHLY
NORTHWEST HALF OF CWA TODAY...CLOSEST TO MIDLEVEL SUPPORT. BEST
INSTABILITY AND STRONGEST MID LEVEL FLOW WILL LIE OFF TO THE WEST
LATER TODAY...ALLOWING STRONG TO POSSIBLY SEVERE THUNDERSTORMS TO
DEVELOP THERE.  FRONTAL PROGRESSION AND CORFIDI VECTORS SUGGEST
POSSIBLE PROPAGATION INTO NORTHERN PORTION OF CWA THIS
EVENING...THUS SLIGHT RISK OF SEVERE PUT OUT BY SPC.  NOT LOOKING AT
A BIG SEVERE OUTBREAK BUT CANNOT RULE OUT STRONG OR DAMAGING WIND
GUSTS IN A FEW STORMS THIS EVENING.

SHORTWAVE WILL DRIVE THE FRONTAL BOUNDARY SOUTHWARD INTO CWA TONIGHT.
PREFER THE SLIGHTLY SLOWER GFS TO THE NAM ON TIMING...THINK BOUNDARY
WILL STILL LIE ACROSS OUR SOUTHERN COUNTIES AT 12Z FRIDAY.  THINK
COVERAGE ALONG/AHEAD OF BOUNDARY WILL DROP TONIGHT WITH LOSS OF
HEATING...SO HAVE SLOWLY DECREASING CHANCE POPS.  WHILE LOW LEVEL
MOISTURE TRANSPORT IS NOTHING SPECIAL...PWAT VALUES RISE TO AROUND
1.7 INCHES OVERNIGHT...SO CANNOT RULE OUT A DOWNPOUR OR TWO.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
MODELS DIFFER ON TIMING OF COLD FRONT. GFS IS A TAD SLOWER THAN
THE NAM. PREFER A BLEND AND HAVE FRONT JUST PAST CWA. IN ANY CASE
DID KEEP SLT CHC AND CHC POPS IN FOR MUCH OF CWA INITIALLY AND
DECREASE FROM WEST TO EAST DURING THE DAY ON FRIDAY. DRIER AIR
MAKES ITS WAY IN ALONG WITH HIGH PRESSURE BEHIND THE FRONT FOR
FRIDAY NIGHT AND SATURDAY. NEXT FRONT MAKE ITS WAY TOWARDS THE
REGION ON SUNDAY. AGAIN TIMING DIFFERENCES IN THE MODELS. WENT
AGAIN WITH A BLEND AND GENERALLY WENT WITH INCREASING POPS OVER
MUCH OF THE CWA ON SUNDAY. GENERALLY WENT WITH BLEND OF CURRENT
GRIDS AND GUID THROUGHOUT. DID KEEP TEMPS ON THE WARM SIDE DURING
THE DAY AND GENERALLY IN THE 60S AT NIGHT

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
MINOR TIMING DISCREPANCIES BETWEEN MODELS. LOW SLOWLY TRACKS
THROUGH THE GREAT LAKES MONDAY THROUGH WEDNESDAY. MOST OF THE
MOISTURE STAYS NORTH OF CWA. ALTHOUGH WEAK LOBE TO PASS CLOSE
ENOUGH TO WARRANT SLT CHC POPS ON WED. GENERALLY KEPT WITH HPC
GUID THROUGHOUT.

&&

.AVIATION /13Z THURSDAY THROUGH MONDAY/...
FOG AT EKN AND A COUPLE OTHER VALLEYS WILL BURN OFF BY 13Z.  STILL
EXPECT CLUSTER OF SHRA WITH SPOTTY THUNDER TO DISSIPATE OVER THE
NEXT COUPLE HOURS NEAR PKB.  OTHERWISE...SCT CU WILL DEVELOP
UNDERNEATH AC THIS AFTERNOON...WITH MAINLY VFR CONDITIONS.
SCATTERED SHOWERS/STORMS WILL DEVELOP IN OHIO FIRST THIS
AFTERNOON...AND TRUDGE SOUTHEASTWARD INTO THE EVENING.  STILL TOUGH
TO TIME AND PLACE THESE...SO INCLUDED CB IN TAFS. BRIEF IFR
CONDITIONS POSSIBLE IN ANY STORM.  THINK MOST ACTIVITY WILL HOLD OFF
UNTIL AFTER 22Z.  COLD FRONT DIPS SOUTH OVERNIGHT...AND SHOULD BE
SOMEWHERE ACROSS SOUTHERN WEST VIRGINIA AT 12Z FRIDAY.  AN MVFR
CLOUD DECK IS FORECAST ALONG AND IMMEDIATELY BEHIND THE FRONT.

AFTER 12Z FRIDAY...
NO SIGNIFICANT WEATHER ISSUES THROUGH THE PERIOD.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JKF/ARJ/TJT
NEAR TERM...JKF/CL
SHORT TERM...JS
LONG TERM...ARJ/TJT
AVIATION...CL
Hazardous weather outlook, Jun 25, 2:38 AM EST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
338 AM EDT THU JUN 25 2009

KYZ101>103-OHZ066-067-075-076-083>087-WVZ007>011-017-019-020-031-
260745-
GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-WIRT-
RITCHIE-DODDRIDGE-HARRISON-
338 AM EDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE LATE
AFTERNOON AND EVENING HOURS. THE MAIN THREAT WILL BE DAMAGING WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KYZ105-VAZ003-004-WVZ005-006-013>016-018-024>030-032>040-046-047-
260745-
LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-LINCOLN-PUTNAM-KANAWHA-
ROANE-CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-TAYLOR-
MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
POCAHONTAS-RANDOLPH-
338 AM EDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 25, 8:47 AM EST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
947 AM EDT THU JUN 25 2009

OHZ083-086-251415-
GALLIA-JACKSON-
947 AM EDT THU JUN 25 2009

...A STRONG THUNDERSTORM WILL AFFECT GALLIA AND SOUTHEASTERN JACKSON
COUNTIES...

AT 946 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED NEAR RIO GRANDE...MOVING SOUTHEAST AT
20 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR CENTERPOINT AROUND 955 AM...RIO GRANDE AROUND
1000 AM...ADAMSVILLE AROUND 1005 AM...GAGE AROUND 1010 AM AND
GALLIPOLIS AROUND 1015 AM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26
Special weather statement, Jun 25, 12:17 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
117 PM EDT THU JUN 25 2009

KYZ101>103-251745-
BOYD-CARTER-GREENUP-
117 PM EDT THU JUN 25 2009

...A STRONG THUNDERSTORM WILL AFFECT BOYD...NORTHEASTERN CARTER AND
SOUTHERN GREENUP COUNTIES...

AT 116 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED NEAR GREENBO LAKE...MOVING SOUTHEAST AT
15 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR HOPEWELL AROUND 125 PM...NAPLES AROUND 135 PM
AND COALTON AROUND 145 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26

The radar

The Jackson,KY radar (KJKL), 88 km away, was scanning. The volume nearest the first event began at 17:50 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Carter

When
June 25, 12:52 PM EST
Where
Carter County, Grayson
Measured
0.75 in hail
Reported by
Department of Highways
Coordinates
38.330, -82.950

Thunderstorm Wind, Carter

When
June 25, 1:00 PM EST
Where
Carter County, Grayson
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
38.330, -82.950

Trees fell down onto power lines and houses.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170979, 170976.